patients. Valproate plus the SGAM were found to produce a significantly faster rate of improvement than the SGAM plus the placebo.
Experimental data also have been developed on the potential adjunctive efficacy of agents (including glycine, serine and d-cycloserine) that allosterically modulate the NMDA receptor and enhance its activity. The best evidence exists for glycine, and the therapeutic effects appear to be reflected predominantly in negative symptoms .
Two meta-analyses of adjunctive treatments have recently been carried out on adjunctive treatment with carbamazepine  and beta blockers .
Developments concerning regulatory procedures
Since the time that the Technical Review was published, there have been a number of regulatory changes in various countries. Indications and safety warnings outlined in package inserts continue to vary considerably from country to country, mostly because of different licensing procedures and legal requirements. Some countries have added new indications for drugs already on the market, and some have added warnings to the package inserts. Thus, for example, the intramuscular preparation of ziprasidone is now licensed in Europe but not in the US, while olanzapine has an indication for bipolar mania in the US and many European countries but not in Asia. Similarly, the long-acting injectable form of risperidone is licensed in parts of Europe but not yet in the US.
The same is true for warnings in the package inserts. In the US, the labelling language for ziprasidone has been modified by the specification of additional medications that prolong the electrocardiographic QT interval and should not be co-administered with ziprasidone. In Japan, the package insert for olanzapine has been modified to include a warning about patients experiencing marked increases in blood glucose levels, a recommendation that observations such as measurement of blood glucose may be indicated for patients with diabetes or with risk factors for diabetes, and a contra-indication for the use of olanzapine in patients with diabetes mellitus and those who have a history of diabetes. In the US, new package labelling language has been added to indicate that clozapine is associated with an increased risk of myocarditis, particularly in the first month of the clozapine therapy. The company producing the medication provided information on appropriate clinical monitoring. The revised label notes that clozapine should be promptly discontinued in patients in whom myocarditis is suspected.
The scope of this document does not permit a detailed and full description of all the regulatory changes, so it is recommended that readers consult the specific regulations in the countries of interest to them.